Background: Tiagabine is an anticonvulsant that blocks reuptake of the inhibitory neurotransmitter GABA. There are no published studies or case series of tiagabine overdoses.
Methods: The records of six poison centers and one statewide poison center network were searched for all exposures to tiagabine for the years 2000-2002. Inclusion criterion was a human tiagabine exposure with follow-up to a known outcome; exclusion criterion was multiple drug ingestion.
Results: 57 cases met the inclusion criterion. Thirty-seven patients were female (67%). Mean and median ages were 30.5 years (S.D. +/- 18.5) and 31 years, respectively, with a range of 2 to 80 years. Seven patients were < or = 6 years. Neurologic symptoms were common: lethargy, seizures (multiple), status epilepticus, seizure (single), coma, confusion, agitation, tremors, dizziness, dystonias/abnormal posturing, and hallucinations. Other symptoms included respiratory depression, tachycardia, hypertension, and hypotension. Therapies included benzodiazepines, mechanical ventilation, phenytoin, phenobarbital, diphenhydramine, and dopamine. The mean onset and duration of symptoms were 1.3 hours (+/- 0.5, range 1-2 hours) and 9.1 hours (+/- 3.8, range 4-24 hours), respectively. Dose ingested by history was known for 38 patients (67%). The lowest dose with the development of multiple seizures and coma was 96 mg. This occurred in a 36-year-old female with a history of epilepsy. The lowest dose with symptoms in a child was 8 mg, in a 6-year-old with drowsiness. Mean dose of those with and without symptoms was 102 mg and 10 mg, respectively. The mean dose for patients experiencing seizures was 224 mg (+/- 172, range 96 to 680 mg). The mean dose for patients experiencing coma and respiratory depression was 270 mg (+/- 204, range 96 to 680 mg). Fifty-two patients (91%) were evaluated in the ED of whom 43 were admitted for medical care.
Conclusion: Seizures and altered mental status were common with tiagabine overdose, with rapid onset and resolution of symptoms. In this series, seizures did not occur until the ingestion was greater than three times the maximum recommended daily dose.